Alert archive / Oklahoma / Flash Flood Warnings in 2017
Flash Flood Warning 70, NWS Norman, OK
NWS Norman, OK issued this flash flood warning at Jul 5, 2017, 4:07 AM CDT for Atoka County, Coal County, Oklahoma. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2017, 4:07 AM CDT (09:07 UTC)
- Expired
- Jul 5, 2017, 10:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS Norman, OK
- Area
- Storm-based polygon
- Flood severity
- None
Counties Atoka County, OK, Coal County, OK
The radar
The Norman radar (KTLX), 157 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 9.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 172 J/kg
- Mixed-layer CIN
- -298 J/kg
- Mixed-layer LCL
- 1704 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
864
WGUS54 KOUN 050907
FFWOUN
OKC005-029-051200-
/O.NEW.KOUN.FF.W.0070.170705T0907Z-170705T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
407 AM CDT WED JUL 5 2017
The National Weather Service in Norman has issued a
* Flash Flood Warning for...
Southeastern Coal County in southeastern Oklahoma...
Atoka County in southeastern Oklahoma...
* Until 700 AM CDT
* At 406 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to three inches of rain
have fallen since 1 am east of Coalgate and northeast of Atoka.
Flash flooding is occurring or is imminent.
* Some locations that will experience flooding include...
Atoka, Coalgate, Stringtown, Lehigh, Lane, Wardville, Daisy,
Phillips, Atoka Reservoir, Chockie, McGee Creek Lake, Redden and
Darwin.
Additional rainfall amounts of one half to three are likely in the
warned area now through 7 am this morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3451 9578 3416 9578 3415 9598 3432 9614
3443 9629 3467 9621 3468 9589 3459 9588
3459 9567 3451 9567
$$
MBS1 follow-up statement
704
WGUS54 KOUN 051109
FFWOUN
OKC005-029-051500-
/O.EXT.KOUN.FF.W.0070.000000T0000Z-170705T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
609 AM CDT WED JUL 5 2017
The National Weather Service in Norman has extended the
* Flash Flood Warning for...
Southeastern Coal County in southeastern Oklahoma...
Atoka County in southeastern Oklahoma...
* Until 1000 AM CDT
* At 607 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to seven inches of rain
have fallen with the heaviest rainfall in northeastern Atoka
county between Stringtown and Redden. Flash flooding is already
occurring.
* Some locations that will experience flooding include...
Atoka, Coalgate, Stringtown, Lehigh, Lane, Wardville, Daisy,
Phillips, Atoka Reservoir, Chockie, McGee Creek Lake, Redden and
Darwin.
Additional rainfall amounts between 0.25" and 1" can be expected in
the warned area before rain ends by 10 am this morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3451 9578 3416 9578 3415 9598 3432 9614
3443 9629 3467 9621 3468 9589 3459 9588
3459 9567 3451 9567
$$
MBSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 1:59 AM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 5, 1:59 AM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Norman OK 159 AM CDT Wed Jul 5 2017 .DISCUSSION... Heavy rainfall/flooding and severe thunderstorm potential mainly over southern Oklahoma and western north Texas early this morning are the main concerns. Early this morning (before 9 am), thunderstorms are expected grow upscale and become clusters and/or lines as they move south/southeast across southern Oklahoma and western north Texas. Very heavy rainfall with rainfall rates 2-5"/hr with some flash flooding appears to be the main hazard with storms (precipitable water values 1.5-2.1" which is in the 75-99th percentile for this time of year). Some severe storms with damaging winds of 60-70 mph as the main hazard are expected as well, especially as storms develop low level cold pools. Hail potential is lower due to high wet bulb zero heights (generally 12-14 kft AGL), though a few reports of quarter or half dollar size hail may occur as well. Increased rain chances early this morning south a Cheyenne to Chickasha to Atoka line to account for storms. North of this line, including Oklahoma City, chances for storms appear to be quite low where the air is slightly drier and more stable. After 9 am today, rain/storm chances appear to be quite low due to increasing mid level heights and resulting weak subsidence. Kept 20% chances south of a Cheyenne to Chickasha to Seminole line where slightly deeper moisture is forecast (precipitable water values generally 1.3-2" according to the latest RAP13 model runs). Think storms early this morning will stabilize the air considerably across southern Oklahoma and north Texas. If a few storms could form this afternoon and early this evening, locally heavy rainfall and gusty winds would be possible. Model guidance highs seemed reasonable with highs mainly in the upper 80s and lower 90s today with some afternoon sunshine. Tonight, rain chances will remain very low. Still kept 20% for rain/storms over southern Oklahoma and north Texas where deeper moisture may linger, though increased capping may not allow for storm formation. Clearing skies and abundant low level moisture may allow for patchy fog formation. Did not mention fog due to low confidence of occurrence. Thursday and Friday, appear to be rainfree, humid, and hotter across Oklahoma and north Texas. There is a very small chance, too low to mention, that a weakening complex of storms moves into northern Oklahoma from the north on Friday. Heat indices may approach 105 degrees if surface dewpoints stay up in the mid to upper 70s, which is possible as latest models may be underestimating surface dewpoints. Saturday through Tuesday, hot and mainly rainfree conditions are expected due some mid/upper level ridging. Most models have been depicting lower rain/storm chances Saturday and Sunday. MBS && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 88 68 92 69 / 30 10 0 0 Hobart OK 90 68 94 70 / 30 10 0 0 Wichita Falls TX 88 70 93 72 / 50 20 10 0 Gage OK 90 65 95 67 / 10 0 0 0 Ponca City OK 88 65 92 70 / 10 10 0 0 Durant OK 87 70 92 71 / 60 20 10 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 23/17
Hazardous weather outlook, Jul 5, 2:26 AM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 226 AM CDT Wed Jul 5 2017 OKZ004>048-050>052-TXZ083>090-060730- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 226 AM CDT Wed Jul 5 2017 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Now through 9 am This Morning... .Thunderstorms... There is a Marginal Risk of severe thunderstorms across southern Oklahoma and western north Texas before 9 am this morning, generally south of a line from Erick to Lawton to Pauls Valley to Coalgate. Wind gusts of 70 mph, hail up to the size of hail to half dollars, and torrential rainfall are the primary hazards. .Heavy rainfall... Heavy rainfall may lead to areas of flooding across southern Oklahoma and western north Texas early this morning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... After 9 am this morning, chances for severe thunderstorms appear to be very low through early next week. Low chances for thunderstorms are forecast Wednesday afternoon and night across southern Oklahoma and western north Texas. Thunderstorms may be possible Saturday and Sunday across mainly northeastern Oklahoma, then again Monday and Tuesday across southeastern Oklahoma. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. MBS
In the hours before
Local storm report, Jul 5, 2:53 AM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
253 AM CDT WED JUL 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 AM TSTM WND GST WICHITA FALLS 33.89N 98.51W
07/05/2017 E60 MPH WICHITA TX BROADCAST MEDIA
BRANCHES OFF TREES.
&&
CMSLocal storm report, Jul 5, 3:06 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
306 AM CDT WED JUL 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 AM TSTM WND GST 4 N WICHITA FALLS 33.95N 98.51W
07/05/2017 M59 MPH WICHITA TX ASOS
&&
CMSLocal storm report, Jul 5, 3:17 AM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
317 AM CDT WED JUL 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0312 AM TSTM WND GST 4 N WICHITA FALLS 33.95N 98.51W
07/05/2017 M58 MPH WICHITA TX ASOS
&&
CMSSpecial weather statement, Jul 5, 3:45 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
345 AM CDT WED JUL 5 2017
OKZ045-046-050-TXZ090-050930-
Love OK-Carter OK-Jefferson OK-Clay TX-
345 AM CDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Love...southwestern
Carter...Jefferson and east central Clay Counties Until 430 AM CDT...
AT 342 AM CDT, strong thunderstorms were along a line extending from
6 miles east of Addington to near Grady to 5 miles west of Nocona,
moving east at 30 MPH.
HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Waurika, Healdton, Wilson, Ringling, Ryan, Terral, Hastings,
Addington, Leon, Sugden, southern Waurika Lake, Rubottom, Grady,
Oscar, Cornish, Courtney and Petersburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3384 9746 3389 9745 3391 9747 3392 9750
3390 9759 3395 9759 3399 9767 3394 9773
3394 9776 3391 9777 3392 9778 3389 9778
3390 9780 3386 9783 3385 9787 3389 9798
3429 9814 3429 9756 3401 9733 3382 9743
TIME...MOT...LOC 0842Z 267DEG 25KT 3425 9786 3402 9768 3380 9782
MAHALESpecial weather statement, Jul 5, 3:56 AM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
356 AM CDT WED JUL 5 2017
OKZ041-047-050930-
Johnston OK-Murray OK-
356 AM CDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR northwestern Johnston and
southeastern Murray Counties Until 430 AM CDT...
AT 353 AM CDT, a strong thunderstorm was located near Lake Of The
Arbuckles, moving east at 20 MPH.
HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Mill Creek, Dougherty and Lake Of The Arbuckles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3438 9708 3444 9709 3451 9683 3451 9682
3437 9678
TIME...MOT...LOC 0853Z 259DEG 16KT 3443 9699
MAHALESpecial weather statement, Jul 5, 3:59 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
359 AM CDT WED JUL 5 2017
OKZ041-046-047-051-050930-
Carter OK-Johnston OK-Marshall OK-Murray OK-
359 AM CDT WED JUL 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Carter...
southwestern Johnston...northwestern Marshall and southeastern Murray
Counties Until 430 AM CDT...
AT 356 AM CDT, a strong thunderstorm was located 4 miles southwest of
Gene Autry, moving east at 20 MPH.
HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Locations impacted include...
Ardmore, Lone Grove, Dickson, Mannsville, Springer, Gene Autry and
Russett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3415 9725 3431 9725 3439 9683 3426 9677
3414 9678
TIME...MOT...LOC 0856Z 259DEG 16KT 3424 9708
MAHALEThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 11:35 PM CDT | Special Weather Statement | OUN | Comanche | 25 min |
| Jul 5, 12:02 AM CDT | Special Weather Statement | OUN | Comanche | 43 min |
| Jul 5, 12:08 AM CDT | Areal Flood Advisory | OUN | Comanche, Greer, Jackson, Kiowa | 3 hr |
| Jul 5, 12:17 AM CDT | Special Weather Statement | OUN | Comanche | 28 min |
| Jul 5, 12:28 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Grady, Stephens | 47 min |
| Jul 5, 12:42 AM CDT | Special Weather Statement | OUN | Jackson | 33 min |
| Jul 5, 12:50 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Kiowa, Tillman | 40 min |
| Jul 5, 1:12 AM CDT | Special Weather Statement | OUN | Washita | 33 min |
| Jul 5, 1:16 AM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton, Tillman | 44 min |
| Jul 5, 1:19 AM CDT | Areal Flood Advisory | OUN | Comanche, Cotton, Jackson, Kiowa, Tillman | 3 hr |
| Jul 5, 1:22 AM CDT | Severe Thunderstorm Warning | OUN | Grady | 40 min |
| Jul 5, 1:25 AM CDT | Special Weather Statement | OUN | Jackson | 35 min |
| Jul 5, 1:27 AM CDT | Severe Thunderstorm Warning | OUN | Tillman | 48 min |
| Jul 5, 1:31 AM CDT | Special Weather Statement | OUN | Cotton | 29 min |
| Jul 5, 1:40 AM CDT | Severe Thunderstorm Warning | OUN | Jackson, Tillman | 50 min |
| Jul 5, 1:49 AM CDT | Areal Flood Advisory | OUN | Jackson, Tillman | 3 hr |
| Jul 5, 1:51 AM CDT | Severe Thunderstorm Warning | OUN | Cotton, Tillman | 39 min |
| Jul 5, 2:00 AM CDT | Special Weather Statement | OUN | Garvin | 30 min |
| Jul 5, 2:07 AM CDT | Areal Flood Advisory | OUN | Comanche, Cotton, Grady, Jefferson, Stephens | 3 hr |
| Jul 5, 2:11 AM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jefferson, Stephens | 49 min |
| Jul 5, 2:15 AM CDT | Severe Thunderstorm Warning | OUN | Cotton, Jackson, Tillman | 45 min |
| Jul 5, 2:28 AM CDT | Special Weather Statement | OUN | Garvin, Stephens | 32 min |
| Jul 5, 2:44 AM CDT | Special Weather Statement | OUN | Coal | 31 min |
| Jul 5, 2:55 AM CDT | Severe Thunderstorm Warning | OUN | Jefferson | 50 min |
| Jul 5, 2:56 AM CDT | Areal Flood Advisory | OUN | Coal, Johnston, Pontotoc | 3 hr |
| Jul 5, 3:01 AM CDT | Areal Flood Advisory | OUN | Cotton, Tillman | 3 hr |
| Jul 5, 3:13 AM CDT | Flash Flood Warning | OUN | Cotton, Jefferson, Stephens | 6 hr |
| Jul 5, 3:21 AM CDT | Areal Flood Advisory | OUN | Custer, Washita | 3 hr |
| Jul 5, 3:45 AM CDT | Special Weather Statement | OUN | Jefferson | 45 min |
| Jul 5, 3:56 AM CDT | Special Weather Statement | OUN | Murray | 34 min |
| Jul 5, 3:59 AM CDT | Special Weather Statement | OUN | Murray | 31 min |
| Jul 5, 4:01 AM CDT | Areal Flood Advisory | OUN | Garvin, Murray, Pontotoc | 3 hr |
| Jul 5, 4:14 AM CDT | Special Weather Statement | OUN | Carter, Love | 46 min |
| Jul 5, 4:27 AM CDT | Areal Flood Advisory | OUN | Carter, Coal, Johnston, Marshall, Murray, Pontotoc | 3 hr |
| Jul 5, 5:05 AM CDT | Special Weather Statement | OUN | Atoka, Bryan, Coal, Johnston, Marshall | 55 min |
| Jul 5, 5:33 AM CDT | Areal Flood Advisory | OUN | Atoka, Bryan, Johnston, Marshall | 3 hr |
| Jul 5, 9:49 AM CDT | Areal Flood Warning | OUN | Atoka, Coal | 6 hr |
Nearby
Flash Flood Warnings in Oklahoma, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.